Blame it on poor monitoring by the Excise Department or the get-quick-rich attitude of toddy compound operators, the supply of adulterated toddy continues unabated in the city.
The unbridled use of chloral hydrate, diazepam or alprazolam makes one so addicted to the man-made toddy that if the consumer misses his daily dose, withdrawal symptoms surface so severely that it needs hospitalisation.
With instances of people falling sick after consuming adulterated toddy in Medak district recently, Excise Department officials were learnt to have issued a stern warning to toddy makers to stop selling toddy laced with the high addictives. The net result is that the regular consumers of this man-made toddy have been suffering from severe withdrawal symptoms.
So high is the incidence of these withdrawal symptoms that over 80 persons were admitted in the Institute of Mental Health, Erragadda, during the last four days. Doctors at the hospital say that nearly 20 persons are being admitted every day from different areas, particularly city outskirts.
Such is the impact of the adulteration that most people, who were admitted at the hospital, tend to behave bizarre. Ravi, an auto driver, who was brought to the hospital following ill health on Wednesday, shouts at people and prefers to stay isolated.
He was not like this earlier. He started behaving irrationally only after consuming toddy at Bowenpally.
Doctors have prescribed some drugs and now he appears to be responding well to the treatment, says Raghava, his cousin.
This strange behaviour is nothing but withdrawal symptoms. Generally, toddy compound operators mix chloral hydrate, diazepam and alprazolam chemicals to have a prolonged impact, explains Dr. V. Pramod Kumar, Superintendent, Institute of Mental Health, Erragadda.
A number of people, particularly labourers being admitted to hospital, following complaints of forgetfulness and other symptoms, continue to rise.
Those admitted hail from Jeedimetla, Bowenpally, S.P.Nagar, Balanagar, Kukatpally, Serilingamaplly, Borabanda and other areas.
It is not just because of adulteration but more due to addiction. After getting used to consuming diazepam and other chemicals in the toddy, it is tough for people to cope up once such content is not mixed in the drink, he says.
For fear of being caught by excise officials, toddy compound operators may have stopped mixing chemicals but consumers long for them and lose control, says Dr. Kumar.
Under regular medication and monitoring it takes about a week or 10 days for people to recover from this situation. At times, people can also become violent, he adds.